Journal of Dynamics and Differential Equations

, Volume 30, Issue 3, pp 1119–1143 | Cite as

Multiple Solutions for a Class of Nonhomogeneous Fractional Schrödinger Equations in \(\mathbb {R}^{N}\)

  • Vincenzo AmbrosioEmail author
  • Hichem Hajaiej


This paper is concerned with the following fractional Schrödinger equation
$$\begin{aligned} \left\{ \begin{array}{ll} (-\Delta )^{s} u+u= k(x)f(u)+h(x) \text{ in } \mathbb {R}^{N}\\ u\in H^{s}(\mathbb {R}^{N}), \, u>0 \text{ in } \mathbb {R}^{N}, \end{array} \right. \end{aligned}$$
where \(s\in (0,1),N> 2s, (-\Delta )^{s}\) is the fractional Laplacian, k is a bounded positive function, \(h\in L^{2}(\mathbb {R}^{N}), h\not \equiv 0\) is nonnegative and f is either asymptotically linear or superlinear at infinity. By using the s-harmonic extension technique and suitable variational methods, we prove the existence of at least two positive solutions for the problem under consideration, provided that \(|h|_{2}\) is sufficiently small.


Fractional Laplacian Mountain pass theorem Extension method Positive solutions 

Mathematics Subject Classification

35A15 35J60 35R11 45G05 


  1. 1.
    Ambrosio, V.: Ground states for a fractional scalar field problem with critical growth. Differ. Integral Equ. 30(1–2), 115–132 (2017)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ambrosio, V.: Ground states for superlinear fractional Schrödinger equations in \({\mathbb{R}}^{N}\). Ann. Acad. Sci. Fenn. Math. 41(2), 745–756 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ambrosio, V.: Multiple solutions for a nonlinear scalar field equation involving the fractional Laplacian, preprint arXiv:1603.09538
  4. 4.
    Ambrosio, V.: Multiple solutions for a fractional p-Laplacian equation with sign-changing potential, Electron. J. Differ. Equ. Paper No. 151, pp. 12 (2016)Google Scholar
  5. 5.
    Bahri, A., Berestycki, H.: A perturbation method in critical point theory and applications. Trans. Am. Math. Soc. 267(1), 1–32 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bartsch, T., Liu, Z., Weth, T.: Sign changing solutions of superlinear Schrödinger equations. Comm. Partial Differ. Equ. 29(1–2), 25–42 (2004)zbMATHGoogle Scholar
  7. 7.
    Bartsch, T., Wang, Z.Q.: Existence and multiplicity results for some superlinear elliptic problems on \(\mathbb{R}^{N}\). Comm. Partial Differ. Equ. 20, 1725–1741 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Berestycki, H., Lions, P.L.: Nonlinear scalar field equations. I. Existence of a ground state. Arch. Ration. Mech. Anal. 82(4), 313–345 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cabré, X., Sire, Y.: Nonlinear equations for fractional Laplacians, I: regularity, maximum principles, and Hamiltonian estimates. Ann. Inst. H. Poincaré Anal. Non Linéaire 31, 23–53 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Caffarelli, L.A., Silvestre, L.: An extension problem related to the fractional Laplacian. Comm. Partial Differ. Equ. 32, 1245–1260 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dao-Min, M.C., Huan-Song, Z.: Multiple positive solutions of nonhomogeneous semilinear elliptic equations in \(\mathbb{R}^{N}\). Proc. Roy. Soc. Edinburgh Sect. A 126(2), 443–463 (1996)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Chang, X.J., Wang, Z.Q.: Ground state of scalar field equations involving fractional Laplacian with general nonlinearity. Nonlinearity 26, 479–494 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Chang, X.: Ground state solutions of asymptotically linear fractional Schrödinger equations. J. Math. Phys. 54(6), 061504 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cho, Y., Fall, M.M., Hajaiej, H., Markowich, P., Trabelsi, S.: Orbital stability of standing waves of a class of fractional Schrödinger equations with Hartree-type nonlinearity. Anal. Appl. (2016). doi: 10.1142/S0219530516500056
  15. 15.
    Cho, Y., Hajaiej, H., Hwang, G., Ozawa, T.: On the Cauchy problem of fractional Schrödinger equation with Hartree type nonlinearity. Funkcial. Ekvac. 56(2), 193–224 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Colorado, E., de Pablo, A., Sánchez, U.: Perturbations of a critical fractional equation. Pacific J. Math. 271(1), 65–85 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. math. 136, 521–573 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Dipierro, S., Medina, M., Valdinoci, E.: Fractional elliptic problems with critical growth in the whole of \({\mathbb{R}}^{N}\), (2015). arXiv:1506.01748vl
  19. 19.
    Ekeland, I.: Convexity Methods in Hamiltonian Mechanics. Springer, Berlin (1990)CrossRefzbMATHGoogle Scholar
  20. 20.
    Fall, M.M., Mahmoudi, F., Valdinoci, E.: Ground states and concentration phenomena for the fractional Schrödinger equation. Nonlinearity 28(6), 1937–1961 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Felmer, P., Quaas, A., Tan, J.: Positive solutions of the nonlinear Schrödinger equation with the fractional Laplacian. Proc. Roy. Soc. Edinburgh Sect. A 142, 1237–1262 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Figueiredo, G.M., Siciliano, G.: A multiplicity result via Ljusternick-Schnirelmann category and Morse theory for a fractional Schrödinger equation in \({\mathbb{R}}^{N}\), NoDEA Nonlinear Differ. Equ. Appl. 23(2), Art. 12, 22 pp. (2016)Google Scholar
  23. 23.
    Floer, A., Weinstein, A.: Nonspreading wave packets for the cubic Schrdinger equation with a bounded potential. J. Funct. Anal. 69, 397–408 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Frank, R., Lenzmann, E., Silvestre, L.: Uniqueness of radial solutions for the fractional Laplacian. Comm. Pure Appl. Math. 69(9), 1671–1726 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Jeanjean, L.: Two positive solutions for a class of nonhomogeneous elliptic equations. Differ. Integral Equ. 10(4), 609–624 (1997)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Jeanjean, J.: On the existence of bounded Palais–Smale sequences and application to a Landesman-Lazer-type problem set on \(\mathbb{R}^N\). Proc. Roy. Soc. Edinburgh Sect. A 129(4), 787–809 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Jeanjean, L., Tanaka, K.: A positive solution for an asymptotically linear elliptic problem on \(\mathbb{R}^{N}\) autonomous at infinity. ESAIM Control Optim. Calc. Var. 7, 597–614 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Hajaiej, H., Molinet, L., Ozawa, T., Wang, B.: Necessary and sufficient conditions for the fractional Gargliardo–Nirenberg inequalities and applications to Navier–Stokes and generalized boson equations, Harmonic analysis and nonlinear partial differential equations, 159–175, RIMS Kkyroku Bessatsu, B26, Res. Inst. Math. Sci. (RIMS), Kyoto (2011)Google Scholar
  29. 29.
    Hajaiej, H.: Existence of minimizers of functional involving the fractional gradient in the absence of compactness, symmetry and monotonicity. J. Math. Anal. Appl. 399(1), 17–26 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Hajaiej, H.: On the optimality of the assumptions used to prove the existence and symmetry of minimizers of some fractional constrained variational problems. Ann. Henri Poincaré 14(5), 1425–1433 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Hajaiej, H.: Symmetry of minimizers of some fractional problems. Appl. Anal. 94(4), 694–700 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Laskin, N.: Fractional quantum mechanics and Lèvy path integrals. Phys. Lett. A 268, 298–305 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Laskin, N.: Fractional Schrödinger equation. Phys. Rev. E 66, 056108 (2002)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Lions, P.L.: Symetrié et compacité dans les espaces de Sobolev. J. Funct. Anal. 49, 315–334 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Liu, C., Wang, Z., Zhou, H.S.: Asymptotically linear Schrödinger equation with potential vanishing at infinity. J. Differ. Equ. 245(1), 201–222 (2008)CrossRefzbMATHGoogle Scholar
  36. 36.
    Molica Bisci, G., Rădulescu, V.: Ground state solutions of scalar field fractional Schrödinger equations. Calc. Var. Partial Differ. Equ. 54(3), 2985–3008 (2015)CrossRefzbMATHGoogle Scholar
  37. 37.
    Molica Bisci, G., Rădulescu, V., Servadei, R.: Variational methods for nonlocal fractional problems, with a foreword by Jean Mawhin. Encyclopedia of Mathematics and its Applications, 162. Cambridge University Press, Cambridge. xvi+383 pp. (2016)Google Scholar
  38. 38.
    Pucci, P., Xiang, M., Zhang, B.: Multiple solutions for nonhomogeneous Schrödinger-Kirchhoff type equations involving the fractional p-Laplacian in \(\mathbb{R}^{N}\). Calc. Var. Partial Differ. Equ. 54(3), 2785–2806 (2015)CrossRefzbMATHGoogle Scholar
  39. 39.
    Rabinowitz, P.H.: Multiple critical points of perturbed symmetric functionals. Trans. Am. Math. Soc. 272(2), 753–769 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Rabinowitz, P.: On a class of nonlinear Schrödinger equations Z. Angew. Math. Phys. 43(2), 270–291 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Secchi, S.: Ground state solutions for nonlinear fractional Schrödinger equations in \(\mathbb{R}^{N}\). J. Math. Phys. 54, 031501 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Secchi, S.: On some nonlinear fractional equations involving the Bessel potential. J. Dyn. Differ. Equ. (2016). doi: 10.1007/s10884-016-9521-y
  43. 43.
    Servadei, R.: Infinitely many solutions for fractional Laplace equations with subcritical nonlinearity. Contemp. Math. 595, 317–340 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Shang, X., Zhang, J.: Ground states for fractional Schrödinger equations with critical growth. Nonlinearity 27(2), 187–207 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Struwe, M.: Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems. Springer, Berlin (1990)zbMATHGoogle Scholar
  46. 46.
    Stuart, C.A., Zhou, H.S.: Applying the mountain pass theorem to an asymptotically linear elliptic equation on \(\mathbb{R}^{N}\). Comm. Partial Differential Equations 24(9–10), 1731–1758 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Torres, C.L.: Non-homogeneous fractional Schrödinger equation. J. Fract. Calc. Appl. 6(2), 108–114 (2015)MathSciNetGoogle Scholar
  48. 48.
    Wang, Z., Zhou, H.S.: Positive solutions for a nonhomogeneous elliptic equation on \(\mathbb{R}^{N}\) without (AR) condition. J. Math. Anal. Appl. 353(1), 470–479 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Zhu, X.P.: A perturbation result on positive entire solutions of a semilinear elliptic equation. J. Differ. Equ. 92(2), 163–178 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Zhu, X.P., Zhu, H.S.: Existence of multiple positive solutions of inhomogeneous semilinear elliptic problems in unbounded domains. Proc. Roy. Soc. Edinburgh Sect. A 115(3–4), 301–318 (1990)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Dipartimento di Scienze Pure e Applicate (DiSPeA)Università degli Studi di Urbino ’Carlo Bo’UrbinoItaly
  2. 2.Department of MathematicsCalifornia State University, Los AngelesLos AngelesUSA

Personalised recommendations